California, 2024Flash Flooding in California, August 11, 2024
August 11, 2024 · NWS PSR · 2 events in 1 county or zone
Strong thunderstorm activity developed over the San Diego Mountains during the afternoon hours on the 11th, likely instigated by large-scale forcing for ascent from an upper-level low located to the south. Outflows from the initial thunderstorm complex over the San Diego mountains helped to initialize new activity across western Imperial County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorm activity developed over the San Diego Mountains during the afternoon hours on the 11th, likely instigated by large-scale forcing for ascent from an upper-level low located to the south. Outflows from the initial thunderstorm complex over the San Diego mountains helped to initialize new activity across western Imperial County. With PWAT values of around 2.0 inches, conditions were favorable for heavy rainfall producing thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 11, 4:27 PM PST, 33 minutes earlier.
Area forecast discussion, Aug 11, 4:27 PM PST, 33 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
527 PM MST Sun Aug 11 2024
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Ample monsoon moisture over much of the area will continue into
Monday, but shower and storm chances will generally favor higher
terrain areas in Arizona. A significant downtrend in monsoon
activity is likely by the middle of the week across the entire
region as drier air filters into the region. Temperatures through
the upcoming week will average near to slightly above normal.
&&
.DISCUSSION...
Little has changed with the overall synoptic pattern over the past
couple of days with the subtropical high still centered over
Texas stretching into eastern Arizona and the weak upper level
cyclonic circulation positioned over the Baja peninsula.
Additionally, a leftover MCV is currently slowly progressing to
the west northwest across far southern Arizona. This feature has
brought considerable cloudiness for much of the morning and as a
result kept instability lower than forecast while not allowing
the CAP to weaken very quickly. Moisture levels early this
afternoon are still quite high, especially from south-central
Arizona through the Lower CO River Valley with PWATs from 1.5-1.8"
on average and low level mixing ratios around 12 g/kg. The main
forecast question for the rest of today is whether or not the
clearing skies early this afternoon will be enough to spark off
much convection. Current objective analysis still only shows
temperatures mostly in the mid to upper 90s as of 1 PM and it
seems likely we will fall just short of our forecast highs of
105-109 degrees across the lower deserts. The last several runs of
the HRRR show very limited convective development through the
rest of the afternoon, and this may very well be what happens as
the CIN may be too much to recover from due to the morning
cloud cover. The most likely areas of shower and storm
development are likely to be across the higher terrain well east
of Phoenix and across western Maricopa County. Given the lack of
strong instability and relatively low DCAPEs today, the threat for
any stronger storms should be limited.
Heading into Monday, the overall pattern will remain nearly
unchanged as PWATs will continue to remain elevated at 1.5"+ and
additional lobes of vorticity emanating from the Baja low will
remain possible. Thunderstorms will once again materialize during
the afternoon and evening, with the best chances confined across
the higher terrain areas of eastern and southeastern AZ, including
southern Gila County as well as the foothills east of Phoenix.
For the lower deserts of south-central AZ, including Phoenix, any
convective potential will be conditional as to what happens later
today. If later today does not turn out to be convectively active
such that the atmosphere is not overworked, then the chances for
convection across the lower deserts of south-central AZ Monday
evening would increase given that there will be plenty of
instability available as MLCAPE values will likely exceed
1000-1500 J/KG based on the latest forecast soundings.
A significant pattern change is still anticipated by the middle
to latter half of the week as a polar trough traverses from the
Pacific Northwest through the Intermountain West Region. As this
pattern evolves, the flow aloft will be shifting out of the
southwest, which will usher in significantly drier air into the
region. This would likely shut off thunderstorm activity across
the region for a couple of days, mainly Wednesday and Thursday
when ensembles indicate PWATs dropping below 1.2" across the lower
deserts and below one inch across the higher terrain areas. By
Friday into next weekend, as the polar trough moves into the
northeastern CONUS, allowing the subtropical ridge to build over
the southern Plains, a return to south to southeasterly flow is
likely, which will once again cause moisture levels to increase
with storm chances returning.
Temperatures heading into the first of the week will be slightly
cooling down to near normal levels as highs across most of the
lower deserts retreat close to 105 degrees. Then, by mid to late
week as upper-level height fields rise, temperatures will slightly
warm but most likely remain below 110 degrees. Overall, not too
bad of a temperature forecast expected this upcoming week with the
overall HeatRisk expected to be mostly in the moderate category
across most of the region.
&&
.AVIATION...Updated at 0027Z.
South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The latest satellite/radar trends show quiet conditions across the
Phoenix area with thunderstorms primarily confined to the Arizona
high terrain. Hi-res guidance are supportive of this trend
continuing through the evening with very low confidence in any
convection or outflows reaching the terminals. Thus, do not have any
thunderstorm associated impacts mentioned in the TAFs. Winds will
favor a westerly component through tonight with low confidence in a
typical diurnal easterly switch overnight. A period of light and
variable winds may occur overnight before switching back to the west
once again around 16-17Z Monday. Otherwise, FEW-SCT mid and high
clouds will persist throughout the period.
Southeast California/Southwest Arizona including KIPL and KBLH:
The strong outflow generated by strong thunderstorms across western
Imperial County this afternoon continues to push east of KIPL with
westerly winds expected to continue to weaken going forward.
Westerly winds will continue before switching to the southeast later
this evening. At KBLH, southerly winds will persist through the
period with early evening gusts to 20-25 kts tapering off over the
next several hours. Otherwise, SCT-BKN clouds aoa 7 kft will
gradually scatter out going through the evening at KIPL. FEW-SCT mid
and high clouds will persist at KBLH.
&&
.FIRE WEATHER...
Shower and thunderstorm chances will persist through the next
couple of days, with the highest chances expected across south-
central AZ. With any thunderstorm activity, strong winds with
potential for outflows to travel long distances and cause sudden
wind shifts as well locally heavy rainfall and frequent lightning
can be expected. Storm activity is still expected to trend
downward significantly by the middle of the week as drier air
filters into the region. Aside from the thunderstorm winds, the
overall general winds will continue to follow the typical diurnal
tendencies with some afternoon upslope breeziness. MinRH values
through Monday will remain elevated at between 20-35%, but then
trend slightly downward heading towards midweek with values
ranging between 15-25%. Temperatures during the next several days
will average near to slightly above normal.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Kuhlman/Lojero
AVIATION...Smith
FIRE WEATHER...Lojero/Kuhlman
In the hours before
Local storm report, Aug 11, 12:01 PM PST, 4 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
101 PM MST Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Dmg 2 SW Wenden 33.80N 113.58W
08/10/2024 La Paz AZ Utility Company
***Delayed report*** Report of one or more
power poles down, causing a power outage to
the area.
&&
SBSpecial weather statement, Aug 11, 2:31 PM PST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
331 PM PDT Sun Aug 11 2024
CAZ562-566-567-112315-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
331 PM PDT Sun Aug 11 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN IMPERIAL COUNTY
THROUGH 415 PM PDT...
At 331 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Ocotillo, moving west at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Plaster City, Ocotillo, Dixieland, and Coyote Wells.
This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
25.
CA Route 98 between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3285 11610 3290 11588 3266 11566 3264 11570
3263 11586 3262 11610 3277 11611
TIME...MOT...LOC 2231Z 082DEG 5KT 3273 11591
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AYSpecial weather statement, Aug 11, 3:13 PM PST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
413 PM PDT Sun Aug 11 2024
CAZ562-566-120000-
Imperial County West CA-Imperial County Southwest CA-
413 PM PDT Sun Aug 11 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL IMPERIAL COUNTY
THROUGH 500 PM PDT...
At 413 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ocotillo Wells, or 11 miles southeast of Hwy 78 Between Borrego
Springs Rd And Ocotillo Wells. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fish Creek Wash.
This includes the following highways...
CA Route 78 between mile markers 1 and 13.
CA Route 86 between mile markers 42 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3308 11609 3312 11608 3327 11608 3322 11588
3300 11578 3295 11610 3307 11611
TIME...MOT...LOC 2313Z 248DEG 2KT 3309 11602
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AYLocal storm report, Aug 11, 4:47 PM PST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
547 PM MST Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM Flash Flood 4 SSE Coyote Wells 32.70N 115.93W
08/11/2024 Imperial CA Law Enforcement
SR 98 closed between Imperial Highway and
Brockman Road due to flooding.
&&
INSFlash Flood, Imperial
- When
- August 11, 5:00 PM PST to 7:00 PM PST
- Where
- Imperial County, 19.27 mi SSW of Salton City to 19.7 mi SSW of Salton City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.042, -116.098
Video showing flash flooding in multiple spots along Split Mountain Rd, with most significant flooding at the Fish Creek Wash crossing. The road was washed out at this point and floodwaters were reportedly as deep as 4-6 feet based on sediment flow and depth of the wash. No injuries were reported.
Flash Flood, Imperial
- When
- August 11, 5:13 PM PST to 7:13 PM PST
- Where
- Imperial County, 0.69 mi W of Ocotillo to 1.36 mi W of Coyote Wells
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.728, -115.992
SR-98 closed between Imperial Highway and Brockman Road due to flooding with several vehicles hydroplaning on the road. No damages nor injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 13, 20242 deaths · 1 event
- Excessive Heat and Heat in Oklahoma, August 11 to 16, 2024202 events
- Rip Current in New York, August 11, 20241 death · 1 event
- Rip Current in Puerto Rico, August 11, 20241 death · 1 event
- Flash Flooding and Flood in Oklahoma, August 11, 2024$335,000 · 61 kt wind · 24 events
- Flash Flooding and Debris Flows in California, August 11, 2024$110,000 · 0.5 in hail · 10 events
- Flash Flood in Washington, August 11 to 12, 2024$103,000 · 1 event
- Hail and Damaging Winds in New York, August 11, 2024$22,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Texas, August 11 to 16, 202424 events
- Tornado and Hail in Colorado, August 11, 20243 in hail · 14 events
- Hail and Damaging Winds in Kansas, August 11, 20242 in hail · 12 events
- Damaging Winds in New York, August 11, 2024$14,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206094, 1206095.